Puerto Rico, 2001

Flash Flooding in Puerto Rico, December 22, 2001

December 22, 2001 · NWS SJU · 4 events in 4 counties and zones

A cold front became stationary north of Puerto Rico on Saturday 22. This system in combination with strong northeast winds caused intermittent showers over the north sections of Puerto Rico producing between three to four inches of rain.

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A cold front became stationary north of Puerto Rico on Saturday 22. This system in combination with strong northeast winds caused intermittent showers over the north sections of Puerto Rico producing between three to four inches of rain. The area most affected was San Juan, where several sectors suffered extensive flooding. Many houses in Barrio Obrero and Condado were filled with water, major roads were impassable and a bridge collapsed in Carolina. Several roads in Vega Alta were impassable as Cibuco River went out of its banks and in Trujillo Alto and San Lorenzo some roads were blocked by landslides. In addition, many cars were stalled in water and many residents along the north sections were without running water and electricity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 22, 3:30 AM AST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 22, 3:30 AM AST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 AM AST SAT DEC 22 2001

PRE-FRONTAL TROUGH LOCATED ACROSS THE MONA PASSAGE LATE FRIDAY NIGHT
TO SHIFT ACROSS PUERTO RICO TODAY. PRE-FRONTAL TROUGH SHOULD
CONTINUE ACROSS THE ISLAND THROUGH THIS AFTERNOON BEFORE WEAK
FRONTAL BOUNDARY OR SHEAR LINE WHICH TRAILS IT MOVES THROUGH LATE
THIS EVENING OR EARLY SUNDAY MORNING. ALL GUIDANCE IN AGREEMENT THAT
WE WILL GET SOME TYPE OF FROPAL WITH SOME VARIANCE IN THE TIMING.
BASED ON WHAT I CAN SEE ON SATELLITE OVERNIGHT...AS WELL AS A LOOK
AT YESTERDAYS VISUAL INDICATED THAT THUNDERSTORMS HAD FLAIR UP
ALONG THE PRE-FRONTAL TROF AS MID/UPPER LEVEL VORTS MOVED ACROSS THE
AREA FROM THE W-SW. WITH LOCATING OF PRE-FRONTAL TROF ACROSS PUERTO
RICO THIS AFTERNOON...WEAK TO MODERATE PVA EXPECTED ACROSS THE
AREA...AND WELL AS SPEED CONVERGE EXPECTED AS NORTHEASTERLY WINDS
INCREASE ACROSS THE AREA BEGINNING THIS AFTERNOON SEE NO REASON THAT
SOME AREAS ACROSS THE ISLAND WILL NOT AGAIN SEE PERIODS OF MODERATE
TO HEAVY SHOWERS...AND POSSIBLY FLASH FLOODING. WILL TOY WITH THE
IDEA OF A FLASH FLOOD WATCH FOR MORNING PACKAGE ACROSS THE NORTH
SECTIONS OF PUERTO RICO TODAY. THUNDERSTORMS HAVE BEEN OCCURRING
OVER THE ATLANTIC COASTAL WATERS ALL NIGHT AND SEE NO REASON THAT A
FEW OF THESE WILL NOT MOVE IN ACROSS PR THROUGH THIS EVENING.

SINCE I AM GOING FOR FROPA SUNDAY MORNING WILL ATTEMPT TO SHOW A
MORE STABLE AIR MASS BY COOLING TEMPS ON SUNDAY NIGHT AND DROPPING
THE POPS AND CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY.
THIS SHOULD BRING A RETURN TO A MORE NORMAL CHRISTMAS TYPE WEATHER
PATTERN BY THE TIME SANTA ARRIVES. WILL ALTER THE WORDING IN THE
COASTAL TO INSERT PRE-FRONTAL TROF AS WELL AS EXPECTED FRONTAL
PASSAGE. ISOLATED SHIP REPORT NORTHEAST OF PUERTO RICO INDICATING NE
7 SEC SWELL OF 10 FT...WHICH I WILL TAKE WITH A GRAIN OF SALT AT
THIS TIME. HOWEVER WILL INCREASE SEAS 1 TO 2 FEET THROUGHOUT
FORECAST PERIOD. SEAS SHOULD PEEK SOME WHERE AROUND 8-10 FEET SUNDAY
NIGHT THROUGH MONDAY IN N-NNW SWELL. WILL INSERT PRECAUTIONARY
STATEMENT IN PACKAGE...AND INSERT STATEMENT THAT A

.PRELIMINARY NUMBERS..
SJU BB 087/075 085/074 083 07754
STT BB 086/075 085/073 084 07654=

.SJU...
.PR...NONE...
.VI...NONE...

TIRADO

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:

HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).

In the hours before

Special weather statement, Dec 22, 6:00 AM AST, 1 hour before
PRZ001>013-VIZ001-002-222200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT DEC 22 2001

A PRE-FRONTAL TROUGH LOCATED ACROSS THE MONA PASSAGE THIS MORNING IS
EXPECTED TO MOVE EAST AND WEAKEN ACROSS PUERTO RICO THROUGH TONIGHT.
THIS WILL RESULT IN AN INCREASE IN CLOUDS...SHOWERS AND
THUNDERSTORMS ACROSS THE AREA BUT ESPECIALLY SO ACROSS PUERTO RICO.
THE TERRAIN ACROSS PUERTO RICO IS NEARLY SATURATED AND ADDITIONAL
RAINFALL THROUGH TODAY WILL ONLY AGGRAVATE THE SITUATION. AREAS OF
HEAVY RAINFALL ARE LIKELY THIS AFTERNOON WITH THE POTENTIAL FOR
FLASH FLOODING THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE FOR PUERTO RICO AND U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS).

HTTP://WWW.SRH.NOAA.GOV/SJU

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, San Juan and Vicinity

When
December 22, 7:00 AM AST to 10:00 PM AST
Where
San Juan and Vicinity County, Countywide
Property damage
$300,000
Reported by
EMERGENCY MANAGER

Flash Flood, Eastern Interior

When
December 22, 7:00 AM AST to 10:00 PM AST
Where
Eastern Interior County, Countywide
Reported by
EMERGENCY MANAGER

Flash Flood, North Central

When
December 22, 7:00 AM AST to 10:00 PM AST
Where
North Central County, Countywide
Reported by
EMERGENCY MANAGER

Flash Flood, Northeast

When
December 22, 7:00 AM AST to 10:00 PM AST
Where
Northeast County, Countywide
Reported by
EMERGENCY MANAGER

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2001Every state in 2001This day in weather historyWarnings in Puerto Rico, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275368, 5275369, 5275370, 5275371.